Wisconsin, 2021Dense Fog in Wisconsin, December 15, 2021
December 15, 2021 · NWS GRB · 1 event in 1 county or zone
Dense fog developed during the morning hours across northeast Wisconsin and continued through the late afternoon hours on Friday (12/15). The fog contributed to a vehicle crash, which pushed a car onto train tracks and led to a train derailment on highway 141 just north of Pound around 11:17 am CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog developed during the morning hours across northeast Wisconsin and continued through the late afternoon hours on Friday (12/15). The fog contributed to a vehicle crash, which pushed a car onto train tracks and led to a train derailment on highway 141 just north of Pound around 11:17 am CST. One person died and a couple of people were injured. The accident caused $10,000 worth of damage to public infrastructure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 15, 5:57 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 15, 5:57 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
557 AM CST Wed Dec 15 2021
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Thursday
Issued at 450 AM CST Wed Dec 15 2021
Dense fog, record high temperatures, thunderstorm and severe
weather potential tonight, high winds and associated headlines
are the concerns today through Thursday.
Dense Fog: moisture lifting north over the existing snow pack was
causing dense fog to form over the forecast area this morning.
Many observing sites were already reporting VSBYs around 1/4SM.
Expect some improvement over central and east central WI toward
midday as a warm front lifts into the region, but poor VSBYs will
likely prevail over the deep snow pack of northern WI into the
evening. Dense Fog Advisories have been posted.
Record High Temperatures: increasing south winds will advect a
very mild air mass into the region this afternoon, with highs
reaching around 50 in northern WI and along the lakeshore, and 55
to 60 degrees in much of central and east central WI. Numerous
record high temperatures are expected to be set today. See the
Climate section below for more details.
Thunderstorms/Severe Threat: Elevated instability, with MUCAPE of
500-1000 j/kg, will push into the region ahead of a cold front
this evening. Meso-models are consistent in showing a line of
storms developing along the cold front, and moving rapidly through
the area between 9 pm and 1 am. With deep layer shear of 60 to 75
knots, SRH of 400-500, and 700 mb winds of 80 to 90 knots, there
is ample concern for severe thunderstorms with damaging wind gusts
to 70 to 80 mph. SPC has placed parts of central and north central
WI in a SLGT risk, with a MRGL risk for the rest of the forecast
area. There is even a small chance of a tornado, especially in
central WI in the late evening.
High Winds: A rapidly deepening low pressure system (to around 972
mb by Thursday morning) will track northwest of the region
tonight into Thursday. An intense pressure gradient will develop
across the region, and strong downward vertical motion and cold
air advection will cause winds aloft to reach the surface. BUFKIT
shows winds of 70-80 knots in the mixed layer, especially between
05z-12z/Thu. Expect to see gusts to 55 to 70 mph at the surface
(locally stronger with thunderstorms) late tonight into early
Thursday. Have upgraded the High Wind Watch to a High Wind Warning
from 9 pm tonight through 9 am Thursday. Gusts up to advisory
criteria will likely continue through the rest of the day. A
Storm Warning is also in effect on Lake Michigan, for gusts up to
60 knots.
.LONG TERM...Thursday Night Through Tuesday
Issued at 450 AM CST Wed Dec 15 2021
A much more tranquil period is expected during the period compared
to the two large storms during the past week. The main focus for
precipitation will be Friday night into Saturday. The models have
been inconsistent with placement and timing of the best chance for
snow during this time frame, however they are in better agreement
tonight with snow across northern Wisconsin Friday night and
across much of the area Saturday morning. Only raised the chances
of snow modestly since this is the first run where they are in
good agreement.
Otherwise, tranquil conditions are expected through early next
week. We will need to watch Monday night as a cold front moves
across northern Wisconsin. A small chance of light snow may need
to be added to the forecast down the road. The other big story is
the lack of true arctic air expected over the next week as
temperatures run at or above normal.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 542 AM CST Wed Dec 15 2021
Hazardous flight conditions are expected through the TAF period.
Dense fog has formed over most of the forecast area this morning,
and will continue across central and east central WI until at
least midday, and northern WI into this evening. Widespread
LIFR/VLIFR conditions will likely cause delays/cancellations.
LLWS will develop over the area this morning, and strengthen
through the TAF period. Thunderstorms with potential to produce
wind gusts in excess of 50 kts are possible between 03z-07z/Thu.
Strong gradient winds will form in the wake of a cold frontal
passage later this evening and overnight, with gusts to 45 to 55
knots expected at most locations. A High Wind Warning is in
effect.
Flight conditions will start to improve after the cold front
moves through later tonight, with IFR/MVFR expected over northern
WI, and partial clearing and VFR conditions returning to parts of
central and eastern WI. However, hazardous flight conditions will
persist due to strong winds and LLWS.
&&
.CLIMATE...
Issued at 450 AM CST Wed Dec 15 2021
Record high temperatures for today (12/15) are: Antigo 43 in 1894
and 1913, Appleton 52 in 1920, Green Bay 49 in 1998, Manitowoc 52
in 1979, Marshfield 47 in 1997, Merrill 51 in 1998, Oshkosh 51 in
1984, Rhinelander 48 in 1993, Stevens Point 53 in 1998, Sturgeon
Bay 51 in 1998, Wausau 48 in 1997 and Wisc. Rapids 49 in 1923.
Current record highs are in the middle 40s to lower 50s. Forecast
highs are in mainly in the 50s to around 60. A few record high
temperatures are also possible on December 16th depending on how
much cooler air works into the region at midnight.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 9 AM CST Thursday
for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.
Dense Fog Advisory until noon CST today for WIZ022-030-031-
035>040-045-048>050-073-074.
Dense Fog Advisory until 9 PM CST this evening for WIZ005-
010>013-018>021.
&&
SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Kieckbusch
CLIMATE........Eckberg
Hazardous weather outlook, Dec 15, 4:25 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
425 AM CST Wed Dec 15 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
425 AM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Dense fog will result in hazardous travel conditions today into
early tonight. Visibilities will drop to one-quarter mile or less
in most areas. The foggy conditions should improve in central and
eastern Wisconsin by midday, but will likely persist into the
evening over much of northern Wisconsin. Dense Fog Advisories are
in effect.
A powerful low pressure system will track northwest of the region
tonight into Thursday. This system will generate strong winds,
with southwest to west winds gusting to 55 to 70 mph later this
evening through Thursday morning. Scattered thunderstorms are
also possible ahead of a cold front, mainly between 9 pm and 1 am.
A few of these storms may be severe, with damaging wind gusts to
70 to 80 mph. There is also a small chance of a tornado, especially
in central Wisconsin during the late evening. Damage to trees and
powerlines will occur, likely resulting in power outages over
parts of the area tonight. A High Wind Warning has been posted
across the entire area from 9 pm tonight through 9 am Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong gusty west winds will continue on Thursday, with the
highest gusts occurring early in the day. Travel will remain
hazardous for high profile vehicles, especially on north to south
oriented roads.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to relay peak wind gusts and any reports of
damage to the National Weather Service in Green Bay.
LMZ521-522-541>543-161030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
425 AM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
A storm warning is in effect after 9 pm for southwest storm force
gusts to near 60 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Southwest to west storm force gusts to near 60 knots are expected
Thursday morning, easing to gale force gusts in the afternoon. A
Storm Warning remains in effect through noon Thursday.
Kieckbusch/Eckberg
Dense Fog, Southern Marinette
- When
- December 15, 7:30 AM CST to 5:30 PM CST
- Where
- Southern Marinette forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
Dense fog contributed to a vehicle crash on highway 141 just north of Pound around 11:17 am CST. The vehicle crash pushed a car onto train tracks, leading to a train derailment on highway 141. One person died and a couple of people were injured. The accident caused $10,000 worth of damage to public infrastructure.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989666.